Transient blindness due to posterior reversible encephalopathy syndrome following ephedra overdose

Fouad J. Moawad*, Joshua D. Hartzell, Timothy J. Biega, Christopher J. Lettieri

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

33 Scopus citations

Abstract

Posterior reversible encephalopathy syndrome (PRES), also known as reversible posterior leukoencephalopathy syndrome (RPLS), is most often associated with hypertensive emergencies and is characterized by seizures, mental status changes and visual disturbances. We report a case of a previously healthy young man who developed multiorgan failure and transient cortical blindness following ingestion of a performance-enhancing ephedra-based supplement. Neuroimaging findings confirmed the clinical suspicion of PRES. Radiographic abnormalities and neurologic dysfunction subsequently resolved with correction of his systolic blood pressure. This case emphasizes the need for prompt treatment and consideration of toxic ingestions in patients presenting with hypertension-related end-organ dysfunction.

Original languageEnglish
Pages (from-to)511-514
Number of pages4
JournalSouthern Medical Journal
Volume99
Issue number5
DOIs
StatePublished - May 2006

Keywords

  • Cortical blindness
  • Ephedra
  • Hypertensive encephalopathy
  • Posterior reversible encephalopathy syndrome
  • Reversible posterior leukoencephalopathy syndrome

Fingerprint

Dive into the research topics of 'Transient blindness due to posterior reversible encephalopathy syndrome following ephedra overdose'. Together they form a unique fingerprint.

Cite this